Thunderstorm Wind, Marion
- When
- May 1, 3:50 PM CST
- Where
- Marion County, Hackleburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -87.817
Some trees were blown down near Hackleburg. Penny size hail also accompanied this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Some trees were blown down near Hackleburg. Penny size hail also accompanied this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 1, 1:37 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 237 PM CDT THU MAY 01 2003 AT 18Z...A STRONG MCS HAS DEVELOPED ACROSS NORTHERN ARKANSAS... SOUTHERN MISSOURI...AND WESTERN TENNESSEE. IF YOU USE THE DISTANCE SPEED TOOL AND PLACE IT OVER THE SOUTHERN PART OF THE MCS...IT HAS IT MOVING INTO MY COUNTY WARNING AREA BY 2245Z. WITH THIS POSSIBILITY IN MIND WILL KEEP AT LEAST ISOLATED POPS FOR THE EVENING/TONIGHT HOURS. THIS IDEA WILL BE REEVALUATED RIGHT BEFORE RELEASE TIME. OTHER THAN THE MCS...ACCORDING TO A QUICK AND DIRTY MSAS ANALYSIS...A COLD FRONT EXTENDS FROM NY/PA THROUGH IN...IL...AR...AND INTO SOUTHEAST TX. THIS FRONT WILL MOVE ITS WAY INTO THE CWA TOMORROW... AND STALL ON SATURDAY SOMEWHERE BETWEEN BHM AND MGM. IT WILL THEN MEANDER AROUND WHILE HIGH PRESSURE BUILDS TO THE NORTH AND TRIES TO PUSH THE FRONT OUT OF THE STATE ON SUNDAY. WITH THE FRONT TOMORROW /FRIDAY/ SPC HAS A BROAD AREA...INCLUDING ALABAMA...IN A SLIGHT RISK. DON/T THINK THE WHOLE DAY WILL BE A WASHOUT. THE BULK OF OUR SYSTEM SHOULD STAY WELL TO OUR NORTH. THE MODELS SHOW OUR ATMOSPHERE TO BE UNSTABLE...SO A FEW STORMS COULD BECOME STRONG TO SEVERE. THE NEXT STORM SYSTEM COMES OUR WAY ON MONDAY AND INTO TUESDAY. WILL ALSO HOLD ONTO SOME SMALL POPS ON WEDNESDAY AND THURSDAY AS THE SYSTEM DOES NOT APPEAR TO CLEAR THE AREA ALL THAT QUICKLY. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. BHM 061/084 060/082 057 24221 MGM 061/085 062/085 058 14321 .BHM...NONE. 80
ALZ011>015-017>050-012100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT THU MAY 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... AN ALMOST SUMMER-LIKE PATTERN...WITH SOME AFTERNOON AND EARLY EVENING INSTABILITY...WILL BRING THE THREAT OF ISOLATED THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING. MOST FACTORS POINT TOWARDS STORMS STAYING BELOW SEVERE LIMITS. HOWEVER...THE POSSIBILITY OF SMALL HAIL AND GUSTY WINDS WILL EXIST WITH ANY STORMS THAT DEVELOP. AN AREA OF STORMS CURRENTLY OVER WESTERN TENNESSEE WILL PRODUCE SURFACE BOUNDARIES THAT COULD MOVE INTO OUR NORTHWESTERN COUNTY WARNING AREA OVERNIGHT. SCATTERED SHOWERS OR THUNDERSTORMS MAY DEVELOP DURING THE OVERNIGHT HOURS NEAR THIS BOUNDARY...MAINLY OVER NORTHERN ALABAMA. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THE COMBINATION OF A WEAK FRONTAL BOUNDARY AND A STRONGER UPPER LEVEL DISTURBANCE PASSING ACROSS THE AREA WILL RESULT IN A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. STAYING WITH A SUMMER-LIKE THEME...ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WILL AGAIN BE GOOD WORDING FOR SATURDAY AND SUNDAY. AN APPROACHING COLD FRONT WILL KEEP A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...WITH A POSSIBILITY THAT SOME STORMS COULD BE SEVERE DURING THAT TIME FRAME. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH FRIDAY MORNING.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360847, 5360848.